Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » How long did your side effects last?


04-06-2014, 09:39 PM   #1
crohniekid
 
crohniekid's Avatar
 
Join Date: Mar 2014
Location: Edmonton, Alberta
How long did your side effects last?

My 9 year old son recently started prednisone after EEN and entocort failed to get him into remission. He's been on 30mg for 5 days are we are just started to see both improvements AND side effects. The moon face and swelling have started, along with the mood swings and munchies. He also says he feels weird...but not a bad weird (he's 9...getting answers can be like pulling teeth). But we have had our first solid BM in almost a year...

He tapers down to 25mg on Wednesday are reduces by 5mg every week after (at least that is the plan).

1) How long did you suffer from the moon face/swelling after stopping prednisone???

2) Also if you gained weight...did it stay on or did you drop it right away? R could use the weight...

3) Did the mood swings get better as you tapered or did they take a while to go away?

4) Could you eat whatever you wanted while on prednisone? R is pretty sick of low residue and absolutely refuses the EN shakes but I'm scared to irritate his insides (his crohn's is in the TI and colon).

5) If you are only on pred short term is the withdrawl still horrible? (he will only have been on prednisone for a week before we start reducing his dose...he is also on 50mg of Imuran).

Thanks
04-06-2014, 10:12 PM   #2
Saralr
Senior Member
 
Saralr's Avatar
 
Join Date: Mar 2014
Location: Appleton, Wisconsin

My Support Groups:
I'm still on my first round of prednisone, so I don't have most of the answers. I was on my full dose a week also and dropped 10mg each week. Tuesday I'll be down to 10mg a day for my last week. Sometimes Tuesdays are a little rough for me since that's the day my dose goes down.. One Tuesday I cried because I hit the wrong thing on the keyboard at work. By Wednesday I'm pretty good again.

I can eat a little more now but some things still send me rushing to the bathroom.

Not sure how long the side effects last since I'm still on the meds. I hope not long.

Good luck.
04-06-2014, 10:13 PM   #3
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
1) Not too long. Once I was off of it, I think it was maybe a few weeks?

2) It's water-weight! Unless it also increases his appetite, which it sounds like. For me my appetite stayed the same, so whatever water-weight that caused me to bloat disappeared once prednisone was out of my system. So it sounds like he'll get to keep the extra pounds.

3) Tapered! I got a little bit of mania when I was on prednisone, but otherwise it didn't affect my mood much.

4) Avoid trigger foods, but otherwise I think your son should be okay. Maybe introduce things you're unsure of slowly.

5) Short-term it's not that bad. I never really noticed withdrawal even when I was on it much longer? But I've never seemed to feel that with any "addictive" medication. It sounds like your son should be fine, though. As long as you're tapering he hopefully shouldn't be experiencing any withdrawal.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
04-07-2014, 12:39 AM   #4
VeganOstomy
Senior Member
 
VeganOstomy's Avatar
 
Join Date: Oct 2013
Location: Oshawa, Ontario

My Support Groups:
I was on prednisone for less than two months because of the severe side effects it caused me.

1) How long did you suffer from the moon face/swelling after stopping prednisone???
Moon face went away after maybe two months for me.


2) Also if you gained weight...did it stay on or did you drop it right away? R could use the weight...
I went from 118lbs to over 150lbs in less than two months on pred. As I got off it (and my illness got worse), it dropped down to mid-120's.

3) Did the mood swings get better as you tapered or did they take a while to go away?
It took MANY months for my mood swings to go away.

4) Could you eat whatever you wanted while on prednisone? R is pretty sick of low residue and absolutely refuses the EN shakes but I'm scared to irritate his insides (his crohn's is in the TI and colon).
I ate absolutely anything I wanted - all day - all night - without every feeling satisfied. That was in contrast to not being able to eat anything without severe consequences.

5) If you are only on pred short term is the withdrawl still horrible? (he will only have been on prednisone for a week before we start reducing his dose...he is also on 50mg of Imuran).
The withdrawal was brutal for me. The slower the taper the better, but each person handles pred differently.
__________________
Visit my blog to find out how I live with an ostomy while maintaining a vegan lifestyle. Tips, reviews and food

https://www.veganostomy.ca
https://www.youtube.com/user/Veganostomy/
https://www.facebook.com/Veganostomy
https://www.twitter.com/VeganOstomy

Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » How long did your side effects last?
Thread Tools


All times are GMT -5. The time now is 09:57 AM.
Copyright 2006-2017 Crohnsforum.com